Safety

Extracorporeal Photopheresis (ECP) Treatment : Letter to Health Care Providers - Death and Pulmonary Embolism

[Posted 02/05/2018]

AUDIENCE: Health Professional, Dermotology, Oncology

ISSUE: The FDA is evaluating recent reports of venous thromboembolism (VTE), including pulmonary embolism (PE), in patients who received autologous immune cell therapy with the CELLEX Photopheresis System by Therakos, Inc. The onset of these events typically occurred during, or shortly after, active treatment sessions.

Since 2012, the FDA has received seven reports of patients experiencing PE during, or soon after, a treatment (mean 1.2 days). Two of these reports were associated with the death of the patient, although the link between the PE and death cannot be made with certainty. Of the seven PE events, four occurred in patients known to be undergoing treatment for GVHD, including the two patients who died. In addition to PE, the FDA has received two reports noting the diagnosis of a deep vein thrombosis (DVT) in an extremity of a patient during, or soon after, an ECP session. Both of these occurred in patients undergoing treatment for GVHD. Although allogeneic transplant patients who develop GVHD are known to be at increased risk for VTE, the timing of the events in these reports suggests that ECP therapy may increase that risk.

BACKGROUND: The CELLEX Photopheresis System is an extracorporeal photopheresis (ECP) device system approved for use in the ultraviolet-A irradiation of extracorporeally circulating leukocyte-enriched blood in the palliative treatment of the skin manifestations of cutaneous T-cell lymphoma (CTCL) that is unresponsive to other forms of treatment.

RECOMMENDATION: The FDA recommends health care providers:

  • Alert patients, and clinical staff and technicians involved in ECP procedures, to the signs and symptoms of PE and DVT that can develop during or after a procedure.
  • Refer to device labeling regarding considerations for anticoagulation use with this system and use clinical judgment in adjusting an individual patient's heparin dosage.
  • Report VTE events related to ECP procedures that come to your attention.

Healthcare professionals and patients are encouraged to report adverse events or side effects related to the use of these products to the FDA's MedWatch Safety Information and Adverse Event Reporting Program:

  • Complete and submit the report Online: www.fda.gov/MedWatch/report
  • Download form or call 1-800-332-1088 to request a reporting form, then complete and return to the address on the pre-addressed form, or submit by fax to 1-800-FDA-0178

[02/05/2018 - Letter to Health Care Providers - FDA]

Page Last Updated: 02/05/2018
Note: If you need help accessing information in different file formats, see Instructions for Downloading Viewers and Players.
Language Assistance Available: Español | 繁體中文 | Tiếng Việt | 한국어 | Tagalog | Русский | العربية | Kreyòl Ayisyen | Français | Polski | Português | Italiano | Deutsch | 日本語 | فارسی | English